Ottawa Public Health warns of drug and alcohol abuse during frosh week

SHARE THIS
ADVERTISEMENTS




(Via Ottawa Public Health)

Ottawa – Ottawa Public Health, in partnership with the Overdose Prevention Task Force, is reminding college and university students to be aware of the risk of drug and alcohol-related harms, including overdose, during welcome-back and orientation week activities. While alcohol in moderation can be a pleasurable part of a celebration, students are urged to know their limits and stay within them.

Misuse of alcohol and/or drugs can potentially lead to injuries, increased violence, and dangerous alcohol intoxication and overdose. In Ottawa, cases of reported sexual assaults increase during university orientation week activities.

Drug and alcohol overdoses are preventable. The most effective way to avoid an overdose is not to use illegal substances. Street drugs are not controlled substances. As such, unknown drug dosage, drug purity, and contamination issues may increase the risk of adverse reactions or potential overdose.

Prescription drugs can also be as harmful as illegal street drugs when misused or taken without a doctor’s prescription. Taking these medications together with alcohol and/or other drugs can have serious and possibly deadly consequences.

To lower your risk of drug and/or alcohol overdoses and other associated harms:

·         Do not use multiple substances at the same time, such as alcohol and drugs.

·         Stay hydrated with water and take frequent rest breaks.

·         Do not accept drinks (even water) from people you don’t know.

·         Stay with friends you trust – keep an eye on each other.

·         Avoid drinking games or modify using non-alcoholic alternatives such as water.

·         If you feel unsafe or unwell, seek help immediately from people you know or security staff.

·         Plan for a safe ride home. Do not drink and drive. Do not drink and cycle.

·         If walking, ensure you are visible to drivers.

·         Walking or cycling while intoxicated increases the risk of a collision and injury for you and others.

Call 9-1-1 if you or someone else is showing signs of an overdose:

·         Slow, shallow or difficulty breathing and/ or bluish lips

·         Changes in their level of consciousness including confusion

·         Inability to walk or loss of balance

·         Personality changes or hallucinations

·         Vomiting

·         Seizures

The Overdose Prevention Task Force brings together local and regional stakeholders, including Ottawa Public Health, Ottawa Police Service, Ottawa Paramedic Service, The Ottawa Hospital, The Montfort Hospital, The Royal Ottawa, the Office of the Regional Supervising Coroner for Eastern Ontario and the Ottawa-Carleton Pharmacist Association, to increase communication and collaboration to reduce overdoses related to alcohol and drug misuse in Ottawa.

For additional information, visit OttawaPublicHealth.ca or call Ottawa Public Health Information at 613-580-6744 (TTY: 613-580-9656). You can also connect with us on Facebook, Twitter, and Instagram.


OttawaStart Staff

feedback@ottawastart.com

SHARE THIS

Leave a Reply

Your email address will not be published. Required fields are marked *